Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 90, NWS Des Moines, IA

May 26, 2005Boone County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 26, 2005, 8:21 PM CDT for Boone County, Story County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2005, 8:21 PM CDT (01:21 UTC)
Expired
May 26, 2005, 9:00 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Boone County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 39 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 270122
SVRDMX
IAC015-169-270200-
/O.NEW.KDMX.SV.W.0090.050527T0121Z-050527T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT THU MAY 26 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STORY COUNTY IN CENTRAL IOWA.
  EASTERN BOONE COUNTY IN CENTRAL IOWA.

* UNTIL 900 PM CDT.

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH AND NEAR ZERO VISIBILITIES IN BLOWING DUST.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING   FROM 8 MILES WEST OF
  STORY CITY TO MADRID...OR ALONG A LINE   EXTENDING FROM 31 MILES   
  SOUTHEAST OF FORT DODGE TO 22 MILES NORTH   OF DES MOINES...AND
  MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ROLAND BY 830 PM CDT.
  NEAR NEVADA BY 835 PM CDT.
  NEAR MAXWELL BY 840 PM CDT.
  NEAR ZEARING BY 845 PM CDT.

THE LOCATIONS OF SHELDAHL...KELLEY...GILBERT...SLATER...AMES
MUNICIPAL AIRPORT...CAMBRIDGE...MCCALLSBURG...COLLINS AND COLO ARE
ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE 
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES 
MOINES AT 1-800-759-9276.

LAT...LON 4221 9386 4186 9390 4187 9324 4220 9326

$$

SMALL
2 follow-up statements
000 
WWUS53 KDMX 270145
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CDT THU MAY 26 2005

IAC015-270153-
/O.CAN.KDMX.SV.W.0090.000000T0000Z-050527T0200Z/
BOONE IA-
843 PM CDT THU MAY 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR BOONE COUNTY HAS BEEN
CANCELLED...

AT 838 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4221 9370 4186 9371 4187 9324 4220 9326

$$

IAC169-270200-
/O.CON.KDMX.SV.W.0090.000000T0000Z-050527T0200Z/
STORY IA-
843 PM CDT THU MAY 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR STORY COUNTY UNTIL 900
PM CDT...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE BUT DISSIPATING THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH...ALONG WITH VISIBILITIES LESS 
THAN A HALF MILE IN BLOWING DUST.  THE LEADING EDGE OF THESE STORMS 
WAS LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF STORY CITY 
TO 7 MILES EAST OF HUXLEY...OR ALONG A LINE EXTENDING FROM 43 MILES 
NORTH OF DES MOINES TO 21 MILES NORTH OF DES MOINES...AND MOVING 
EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR ROLAND BY 830 PM CDT.
  NEAR NEVADA BY 835 PM CDT.
  NEAR MCCALLSBURG BY 840 PM CDT.
  NEAR ZEARING BY 845 PM CDT.

THE LOCATIONS OF KELLEY...GILBERT...SLATER...AMES MUNICIPAL
AIRPORT...CAMBRIDGE...MAXWELL...COLO AND COLLINS ARE ALSO IN THE PATH
OF THIS LINE OF SEVERE THUNDERSTORMS.

WINDS UP TO 56 MPH WERE REPORTED IN AMES WITH THIS STORM AT 833 PM. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS.


LAT...LON 4221 9370 4186 9371 4187 9324 4220 9326

$$

SMALL
000 
WWUS53 KDMX 270159
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
859 PM CDT THU MAY 26 2005

IAC169-270209-
/O.EXP.KDMX.SV.W.0090.000000T0000Z-050527T0200Z/
STORY IA-
859 PM CDT THU MAY 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR STORY COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 855 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4221 9370 4186 9371 4187 9324 4220 9326

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 26, 2:45 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT THU MAY 26 2005

.DISCUSSION...
MAIN NEAR TERM CONCERNS INCLUDE CONVECTIVE TRENDS LATE AFTERNOON
THROUGH THIS EVENING...AND POTENTIAL FOR ISOLD SVR HAIL/WIND GUSTS.
LOW AND MID LEVEL LAPSE RATES ARE RUNNING 7-8 DEGREES C/KM...WITH
CAPES ON THE ORDER OF 1000-1500 J/KG. STORMS ARE CURRENTLY
DEVELOPING IN NORTHWEST IOWA ALONG NOSE OF MID-LEVEL S/W. WOULD
EXPECT THE NORTHERN HALF OF THE CWA WILL HAVE HIGHEST COVERAGE OF
STORMS THROUGH 7 PM...WITH LINGERING SHOWERS AND MAYBE A RUMBLE OF
THUNDER DURING THE EVENING.  WITH DRY ADIABATIC SOUNDINGS UP THROUGH
ABOUT 750MB...THERE IS POTENTIAL TO MIX DOWN SOME STRONG
WINDS...WITH SMALL HAIL ALSO A THREAT. THE 500MB COLD POOL AROUND
-25 C WILL ROTATE ACROSS NORTHERN IOWA...PRODUCING SOME CONCERN FOR
COLD AIR FUNNELS. LCLS AND CLOUD BASES REMAIN HIGH SO LITTLE
CONCERN FOR ANY FUNNELS REACHING THE GROUND. ANY SEVERE THREAT
SHOULD BE LIMITED AFTER 00Z.

ON FRIDAY THE UPPER LOW OVER CANADA CONTINUES TO BRING A NW FLOW
OVER THE CWA AND PUMP IN COLDER AIR.  SEVERAL SHORTWAVES WILL
CONTINUE TO ROTATE THROUGH THE FLOW AND WITH THE COLD POOL ALOFT THE
POTENTIAL FOR SHOWERS REMAINS.  THE AIRMASS IS A BIT MORE STABLE
TOMORROW AND WE SHOULD SEE MORE CLOUDS AROUND THAN TODAY WHICH WOULD
HINDER ANY DESTABILIZATION.  HOWEVER...AN ISOLATED THUNDERSTORM
CANNOT BE RULED OUT.  MUCAPES DURING PEAK HEATING TOMORROW ARE
CONSIDERABLY LESS THAN TODAY WITH VALUES FROM 200-600 J/KG BUT GIVEN
THE STEEP LAPSE RATES DURING PEAK HEATING I KEPT ISOLATED STORMS IN
THE GRIDS.  ONCE THE SUN SETS WE SHOULD SEE THE SHOWERS DISSIPATE
AND THE CLOUDS THIN.  THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND
KEEPING UNSEASONABLY COOL TEMPERATURES OVER THE CWA ALONG WITH
CHANCES FOR SHOWERS AND/OR ISOLATED STORMS.  IT DOES APPEAR THAT THE
UPPER LOW FINALLY PUSHES EAST BY MONDAY.  THE FINAL COLD SHOT WILL
COME LATE SUNDAY AND MONDAY WITH MANY LOCATIONS ACROSS THE CWA
REMAINING IN THE 60S FOR HIGHS.  I HAVE INCREASED POPS OVER THE AREA
TO ACCOUNT FOR THE SHORTWAVE AND SUBSEQUENT PUSH OF COLD AIR MONDAY
AFTERNOON.

THROUGH THE REMAINDER OF THE EXTENDED...AN UPPER RIDGE BUILDS INTO
THE REGION BY TUESDAY AND TEMPS BEGIN TO MODERATE BY DAY 6 AND 7.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY/FAB
Hazardous weather outlook, May 26, 1:45 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT THU MAY 26 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-
145 PM CDT THU MAY 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF
NORTHERN AND CENTRAL IOWA THIS AFTERNOON AND EARLY THIS EVENING. A
FEW STORMS COULD BE SEVERE...WITH HAIL UP TO QUARTER SIZE...AND
ISOLATED WIND GUSTS AROUND 60 MPH. THE HIGHEST CHANCE FOR SEVERE
STORMS IS NORTH OF HIGHWAY 30. COLD AIR FUNNEL CLOUDS COULD ALSO
DEVELOP...MAINLY NORTH OF HIGHWAY 20. THIS TYPE OF FUNNEL IS
NORMALLY BRIEF...AND RARELY BECOMES A TORNADO OR CAUSES DAMAGE.
THE CHANCE FOR SEVERE WEATHER WILL DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED NON SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY THROUGH 7 PM THIS EVENING.

IAZ074-075-081>086-092>097-271115-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
145 PM CDT THU MAY 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP OVER THE AREA LATE THIS AFTERNOON
AND DURING THE EARLY EVENING. THESE STORMS WILL BE NON SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED NON SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JAW/KINNEY

In the hours before

Local storm report, May 26, 4:40 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 PM CDT THU MAY 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          2 S GREENE              42.87N 92.80W
05/26/2005                   BUTLER             IA   FIRE DEPT/RESCUE

            FUNNEL BRIEFLY TOUCHED GROUND IN OPEN FIELD THEN LIFTED.

&&

CCOGIL
Local storm report, May 26, 5:22 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
522 PM CDT THU MAY 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     WOODWARD                41.86N 93.92W
05/26/2005                   DALLAS             IA   AMATEUR RADIO

            STOP SIGN SNAPPED OFF AT BASE.

&&

CCOGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:02 PM CDTSevere Thunderstorm WarningDMXCarroll33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.